Hail, Rooks
- When
- May 29, 4:28 PM CST
- Where
- Rooks County, 3 mi SSW of Plainville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.190, -99.321
Severe storms produced some hail and a little wind damage on this Tuesday afternoon and early evening. Around 4 PM CST, thunderstorms began forming over Rooks County and, by 5 PM, storm mergers resulted in the formation of a short line segment that extended from southwest to northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe storms produced some hail and a little wind damage on this Tuesday afternoon and early evening. Around 4 PM CST, thunderstorms began forming over Rooks County and, by 5 PM, storm mergers resulted in the formation of a short line segment that extended from southwest to northeast. As this line expanded into Osborne County, other scattered storms formed over Smith, Jewell, and Mitchell counties. These storms joined others over central Kansas, as an MCS developed and a common cold pool formed. The large line of storms that evolved exited Smith, Jewell, and Mitchell counties by 7 PM. As a result, the initial line segment of storms rapidly weakened. The new line became severe over parts of Rooks, Osborne, and Mitchell counties, producing hail up to the size of ping pong balls along with high winds. Power lines were knocked down in Cawker City. Minor street flooding was reported in Beloit where an automated mesonet station measured 2.48 inches of rain in an hour and 15 minutes.
Weak flow was over the United States as the polar jet stream was unusually far to the north over Canada. A slow-moving cut-off low was over western South Dakota. During the day, a shortwave trough south of the low moved from Colorado into the Central Plains. A ridge was over the Great Lakes with another cut-off low over the Gulf Coast. The pressure pattern at the surface was extremely weak over the Central Plains. Just prior to thunderstorm development, temperatures were in the lower 80s with dewpoints in the upper 60s. Mid-level lapse rates were 7-7.5 C/km, but MLCAPE was only 1000-1500 J/kg. Deep layer shear was around 40 kts due to a strong upper-level jet streak accompanying the trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 3:47 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 447 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday daytime) Issued at 446 PM CDT Tue May 29 2018 Certainly the paramount concern of these next 24 hours involves these first 6 hours or so, and whether or not we might manage to pop a few severe storms with a hail/wind threat, and maybe also some localized flooding (in addition to "old"/ongoing flooding issues in Phillips/Rooks counties in KS). A secondary concern is whether we might see at least some patchy fog development late tonight into Wednesday morning behind the departing rain/storms. Some short term models even suggest that areas of dense fog are a possibility, but do not have the confidence at this point to mention anything more than "patchy". Temperature-wise, Wednesday should be a good 10-15 degrees warmer than today in most of our CWA (most places into the mid-upper 80s), as it should be considerably sunnier, and with steady west-northwest breezes. Taking a look at the current/recent weather as of 4 PM: Overall no big surprises today. As mentioned in an earlier "update" discussion, there is little doubt that the presence of fairly widespread cloud cover and scattered (non-severe) showers/storms has diminished the magnitude of the late- afternoon/evening severe storm threat from what it originally appeared to be late last night/early this morning. However, SPC has maintained a Marginal-to-Slight risk for the majority of our CWA (Slight Risk mainly in our eastern half), and with forcing aloft increasing and peak diurnal heating hitting its stride now, we still appear to have roughly a 4-6 hour window-of-opportunity for at least marginally severe storms, along with locally heavy rainfall of 1-2+". In the big picture of the mid-upper levels, water vapor imagery and short term model data clearly show a mid level low shifting east into western SD, and the southeast extent of this trough axis sweeping across our local area and aiding the increase in convective coverage over the past few hours. At the surface, winds have been fairly light today (mainly under 10 MPH aside from thunderstorm influences, with a fairly non-descript surface pressure gradient ahead of a weak trough axis approaching from western Nebraska. Thanks to the widespread clouds and rain (for some), high temps did fall a solid 5-10+ degrees short of early-morning expectations in most areas, with most places only reaching the upper 60s-mid 70s at best, and any 80s confined to mainly our far southeast zones. Now looking ahead forecast-wise through the next 24 hours... Late this afternoon-tonight: Again, the possibility of at least a few strong to severe storms and any localized flooding is the main concern. In the mid-upper levels, the aforementioned trough axis attendant to the SD low will swing overhead, resulting in scattered to numerous showers and thunderstorms through this evening, before convection gradually vacates/ends from west-to-east across the CWA later tonight. While the threat of robust surface-based storms has been held down by widespread clouds/cooler temps, elevated instability/CAPE values are currently and will remain up to around 1500 J/kg for several hours, which in the presence of 30+kt of deep layer shear could easily promote a few marginally severe hail cores, and perhaps a few wind gusts of 50-60+ MPH if storms can organize into any bowing segments. At this time, any tornado threat appears quite low. Flooding-wise, a few spots could pick up a quick 1-2+" of rain, but overall not expecting widespread flooding issues, with storm motion somewhat more progressive than yesterday/last night, when parts of Phillips/Rooks counties in KS saw a fairly widespread 3-5" and higher amounts just west of there in the GLD coverage area. Fortunately, those two counties are not expected to see a repeat in the next 6-12 hours, which should allow water to continue slowly receding along the South Fork Solomon River, Bow Creek etc. Based on higher-res short term models such as the HRRR, the majority of convection (especially anything severe) should largely move east out of the CWA by 10-11 PM, although some isolated-scattered weaker activity could hang on past midnight before ending before daybreak. Temperature-wise, made very little change to lows, aimed mainly mid 50s to low 60s. As mentioned at the top, did introduce a mention of generic "patchy fog" to the entire CWA late tonight into Wed AM, as the combo of light winds and clearing skies could promote some development. Wednesday daytime: We are looking at a quieter, drier, sunnier and warmer day, as forcing decreases in the wake of the departing disturbance tonight. Assuming that fog is not a big issue right away in the morning (not currently expected to be), the day as a whole should feature mostly sunny skies. Compared to the previous forecast, the biggest change was that west-northwest winds were increased at least 5 MPH, and we are now calling for sustained speeds generally 10-20 MPH much of the day, and gusts 25-30 MPH. So overall, a somewhat breezy day. With these westerly breezes, decent low level mixing and plenty of expected sun, highs should reach the mid 80s in most Neb zones, and more so upper 80s near/especially south of the state line into KS. .LONG TERM...(Wednesday night through Tuesday) Issued at 446 PM CDT Tue May 29 2018 General overview of this 6-day period: Due to more imminent concerns with shorter-term convection, did not spend as much time as usual analyzing these periods. That being said, here are the main two takeaway messages: 1) Precip and severe thunderstorm-wise: Certainly the majority of this time frame is looking dry overall. However, there are several, off-and-on chances for showers and thunderstorms, the first late Wed night-Thursday AM, the second Friday evening into Saturday AM, and the third Sunday night into Monday. In between these rain chances, there are a few stretches that currently contain no precip mention whatsoever (such as Friday daytime, Saturday night-Sunday daytime). Of all thunderstorm chances, the one that is most-concerning for POSSIBLE severe storms currently appears to be Friday evening-night, as the next larger-scale shortwave trough swings through the Plains and sends through a seasonably "strong" cold front. Obviously plenty of details with this 3+ days away, but we have noted that SPC already has our far northern zones in a Day 4 risk area. 2) Temperature-wise: Overall, we will continue an above-normal temperature regime. Thurs and Fri are looking like the overall- warmest days, with highs climbing back up into the upper 80s-mid 90s range in most areas, and maybe some upper 90s in southern zones (especially KS). The seasonably-strong cold front that comes through Friday night should result in a 10-15 degree drop for Saturday, but still with slightly above-normal highs mainly low 80s. Thereafter, Sunday-Tues looks like another gradual warm-up with highs mainly in the mid 80s to low 90s. Overnight lows look to bottom out in the 60s on most nights, with Saturday night looking like the main cooler exception with more in the way of 50s. In other departments, the overall-windiest day out of these 6 currently appears to be Saturday, with sustained speeds at least 15-20 MPH/gusts 25-30+ MPH behind Friday night's cold front. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 130 PM CDT Tue May 29 2018 For the most part, expect VFR ceiling/visibility to prevail through the period, although there are some concerns/caveats. First and foremost, passing showers/thunderstorms are a good bet this afternoon, especially during the 19-00Z time frame before the bulk of this activity moves off to the east of KGRI/KEAR. While not likely, a brief severe storm with mainly a hail/gusty wind threat cannot be ruled out. At the very least, any heavy downpours could briefly reduce visibility to at least MVFR levels. While no rain/thunderstorms are expected beyond this evening, there may be an outside chance for at least light fog late tonight/early Wednesday morning, but this is not currently reflected due to uncertainty. Wind-wise, and NOT accounting for possible thunderstorm outflow/influences, the prevailing surface winds should generally be from a southerly direction this afternoon/evening, before trending more westerly later in the period. By mid-late Wednesday morning, westerly gusts of 20-25kt are likely. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...Pfannkuch AVIATION...Pfannkuch
Hazardous Weather Outlook National Weather Service Hastings NE 335 PM CDT Tue May 29 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 335 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late This Afternoon and Tonight. Most of the outlook area is in a Marginal to Slight Risk of severe thunderstorms this afternoon and evening, mainly before 10 PM, and with the primary Slight Risk area focused east- southeast of a line from Plainville Kansas, to Kearney and Fullerton Nebraska. If any severe storms manage to form, the main threats are expected to be wind gusts up to around 70 MPH, hail up to around ping pong ball size, and localized flash flooding. In addition to the possibility of new flooding through this evening, ongoing Flood Warnings remain in effect for portions of Phillips and Rooks counties in Kansas, due to heavy rain over the past 24 to 36 hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances return to portions of the outlook area late Wednesday night into Thursday morning, but severe storms are not anticipated. After that, another chance of thunderstorms arrives Friday evening into Saturday morning, and some of these could be severe, especially in Nebraska counties. Finally, after another dry period, off-and-on thunderstorm chances return to parts of the area Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through around 10 PM this evening, mainly in southern and eastern portions of the outlook area. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
338 PM CDT TUE MAY 29 2018
NEZ061-292130-
Buffalo NE-
338 PM CDT TUE MAY 29 2018
...SPECIAL WEATHER STATEMENT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, or near Kearney, moving northeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Kearney, Ravenna, Odessa, Pleasanton, Riverdale and Poole.
This includes Interstate 80 between mile markers 260 and 274.
LAT...LON 4105 9906 4105 9872 4099 9872 4065 9906
4067 9934
TIME...MOT...LOC 2038Z 212DEG 34KT 4069 9919
HeinleinSpecial Weather Statement
National Weather Service Hastings NE
528 PM CDT TUE MAY 29 2018
KSZ017-292315-
Rooks KS-
528 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOKS COUNTY UNTIL 615 PM
CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plainville, or 21 miles north of Emmeram, moving northeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Plainville, Stockton, Woodston, Zurich and Codell.
LAT...LON 3920 9961 3955 9915 3948 9904 3927 9905
3913 9924 3913 9960
TIME...MOT...LOC 2228Z 228DEG 32KT 3925 9927
MangelsThe Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
8 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Hail ranging in size from quarters to half dollars was reported.
Wind gusts were estimated to be near 60 MPH. Wind was accompanied by quarter size hail.
Power lines were downed just east of Cawker City.
A mesonet recorded 2.48 inches of rain, with most falling in 1 hour and 15 minutes. This rain resulted in some minor street flooding in Beloit.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748413, 748414, 748417, 748418, 748420, 748421, 748422, 748423, 748424, 748426, 748425.